Having a ‘senior moment’ is not sign of Alzheimer’s


Q. I am in my mid-60’s and I’m having trouble remembering names. I also misplace things. I’m frightened that I have the beginning of Alzheimer’s. Am I having normal aging or could I have the beginning of dementia?

Many people over the age of 60 who have a “senior moment” think that it is an onset of Alzheimer’s. If misplacing things and having difficulty with names are your only complaints, my professional opinion is that you have symptoms of normal aging.

Since you are concerned about possible dementia, I suggest that you visit the Alzheimer’s Association website at alz.org. It provides a list of warning signs often associated with early stages of the disease. If you have one or more of the problems listed below, you should schedule an appointment with a gerontologist.

• Does your memory loss disrupt your daily life or routine?

• Do you have trouble remembering recently learned information?

• Do you have more difficulty solving problems that arise at work or home?

• Do you have difficulty completing familiar tasks because you forget what you have done?

• Do you become confused about time?

• Do you often forget appointments even if they are written down?

• Do you get confused on the spatial arrangement of familiar places?

• Do you consistently have problems with words in speaking or writing?

• Do you have an increase in poor judgment regarding finances?

• Do you pay less attention to personal grooming?

• Have you withdrawn from work or social activities?

• Have you become more suspicious, fearful or easily upset?

If you do not have any further symptoms, but continue to worry that you have Alzheimer’s, I suggest that you speak with your physician. Your doctor can provide you with some reassurance and will explain the difference between typical age-related cognitive changes and dementia.

Q. I’m having chemotherapy for a gynecological cancer. My brain seems to be barely functioning. My oncologist calls it “chemo brain.” Could you explain this in more detail?

“Chemo brain” is a phrase used to describe mild cognitive impairment that often accompanies chemotherapy treatment. For most people, the “chemo fog” goes away after a few weeks or months. Some people have more long-lasting effects. However, in my experience of treating many women who are cancer survivors, these residual symptoms are relatively minor and do not dramatically impact one’s quality of life.

As a 20-year breast cancer survivor, I can attest to the reality of “chemo brain.” I locked myself out of my apartment in New York many times. I forgot materials for meetings. I lived by making daily lists. However, in time, “chemo brain” subsided.

When you are in the chemo fog, many experiences may seem frightening. You may have memory lapses; you may feel “spaced out;” you may have trouble multi-tasking; you may take longer to do simple chores; you may be unable to find common words; you may even have difficulty reading or following the plot of a movie.

The causes of “chemo brain” are many. Medications (such as steroids, anti-nausea drugs and pain medication), low blood count resulting from the chemotherapy, sleep problems often caused by night sweats, infections such as flu or colds, fatigue, hormonal changes, depression, and anxiety are all possible culprits. Virtually everyone who has treatment for cancer will experience some anxiety and depression. These, too, usually diminish with time. If they continue, patients should speak with their physician about medication and psychotherapy.

Be patient. As you move away from your treatment, you will notice that your cognitive abilities return. Even if there are residual effects, they are likely to be minor.

For more information, visit the website for the American Cancer Association or the Mayo Clinic. There is now extensive research on the cognitive issues caused by chemotherapy treatment.

• • •

Nancy Ryburn holds a doctorate degree in psychology from Yeshiva University in New York City. She currently teaches psychology at Southeast Arkansas College. If you have questions, e-mail them to drnryburn@gmail.com. They will not be answered personally, but could appear in a future column. There will be no identifying information and all e-mails remain confidential.